Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Should I take blood transfusion or injections for experiencing extreme fatigue and breathlessness with low hemoglobin levels?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1764 Questions
Question
Hi My sister's is complaining of exterme fatigue and breathlessness . Our GP suggested CBC amongst other tests. Other tests (liver kindey ) are normal except her Hb levels are prettly low (7.6) . I have attached the scanned copy of report. Next appointment is tommorow . Shall I wait till tmrw or start her with blood transfusion or injections?
Posted Wed, 15 Jan 2014 in General Health
 
 
Answered by Dr. Chakravarthy Mazumdar 17 minutes later
Brief Answer: Iron deficiency anemia. Detailed Answer: Hi, Definitely your sister needs Packed cell transfusion by one or two units since she has extreme fatigue and SOB. It is better to get the Hemoglibin to 8mg/dl. No need to give extra units of packed cells than the requirements. THere would not be any additional benefit. Later injections plus irone rich diet. Till then she needs complete bed rest and fluids. She needs to be counseling about her health and diet as well. She requires transfusion as soon as possible. We also need to understand the reason for low Hemoglobin. It looks to be Iron deficiency / blood loss.
Above answer was peer-reviewed by
 
Follow-up: Should I take blood transfusion or injections for experiencing extreme fatigue and breathlessness with low hemoglobin levels? 4 hours later
Thanks doctor . I will get her admitted for the transfusion.
 
 
Answered by Dr. Chakravarthy Mazumdar 4 days later
Brief Answer: Please close and rate Detailed Answer: Hope everything went well with the transfusion. Please ask me any further queries else you may close our discussion here.
Above answer was peer-reviewed by
 
Follow-up: Should I take blood transfusion or injections for experiencing extreme fatigue and breathlessness with low hemoglobin levels? 7 hours later
Hi Doctor . We have not gone for blood transfusion till now . After one week of injections and medication we did another CBC the Hb has gone down to 7.1 . Is it normal that much a drop in one week ? Although she is saying that she is feeling better than before.
 
 
Answered by Dr. Chakravarthy Mazumdar 33 minutes later
Brief Answer: At least three weeks treatment with injections Detailed Answer: Hi I am not sure why there is a delay. The medication and injections requires at least three to four weeks for the Hemoglobin to go up by 1gm/dl. These are slow acting. If she is feeling better than earlier let her continue on the injections and medicines. Hope this helps.
Above answer was peer-reviewed by
 
Follow-up: Should I take blood transfusion or injections for experiencing extreme fatigue and breathlessness with low hemoglobin levels? 33 minutes later
Hi Doctor We delayed transfusion as she started feeling better . Since her B12 is low so our GP also concurred that it is Iron deficeiny anemia . What I am worried about is that could there be some other underlying problem that could have caused this drop.
 
 
Answered by Dr. Chakravarthy Mazumdar 12 minutes later
Brief Answer: drop is expected once treatment starts. Detailed Answer: The drop is commonal for first two weeks. Keep follow up. If it still drops we can investigate further.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor